Alert archive / Oklahoma / Areal Flood Warnings in 2018

Areal Flood Warning 13, NWS Tulsa, OK

September 21, 20185 counties in Oklahoma

NWS Tulsa, OK issued this areal flood warning at Sep 21, 2018, 7:52 PM CDT for 5 counties in Oklahoma. It was in force for 12 hr. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 21, 2018, 7:52 PM CDT (00:52 UTC)
Expired
Sep 22, 2018, 7:45 AM CDT
In force
12 hr
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Flood severity
None

Counties Creek County, OK, Muskogee County, OK, Okmulgee County, OK, Tulsa County, OK, Wagoner County, OK

The radar

The Tulsa radar (KINX), 25 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 21, 8:15 PM CDTFLASH FLOOD2 N Bixby, OK131ST BETWEEN MINGO AND MEMORIAL CLOSED DUE TO HIGH WATER. MINGO ALSO CLOSED SOUTH OF 131ST.
Sep 22, 6:00 AM CDTHEAVY RAIN 04 W Broken Arrow, OK24 HOUR MEASURED TOTAL OF 6.38 INCHES.
Sep 22, 6:00 AM CDTHEAVY RAIN 2.654 Ene Tulsa, OKMEASURED 2.65 INCHES OF RAIN AT NWS TULSA. 24 HOUR TOTAL.
Sep 22, 6:00 AM CDTHEAVY RAIN 6.384 W Broken Arrow, OK24 HOUR MEASURED TOTAL OF 6.38 INCHES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.9 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-09-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 29 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-09-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
29 J/kg
Mixed-layer CIN
-148 J/kg
Mixed-layer LCL
997 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

190 
WGUS44 KTSA 220052
FLWTSA

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Tulsa OK
752 PM CDT FRI SEP 21 2018

OKC037-101-111-143-145-221245-
/O.NEW.KTSA.FA.W.0013.180922T0052Z-180922T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Creek OK-Wagoner OK-Muskogee OK-Okmulgee OK-Tulsa OK-
752 PM CDT FRI SEP 21 2018

The National Weather Service in Tulsa has issued a

* Flood Warning for...
  Southeastern Creek County in northeastern Oklahoma...
  Wagoner County in northeastern Oklahoma...
  Northwestern Muskogee County in east central Oklahoma...
  Northern Okmulgee County in northeastern Oklahoma...
  Southeastern Tulsa County in northeastern Oklahoma...

* Until 745 AM CDT Saturday.

* At 745 PM CDT, Light to moderate rain continues to fall across 
  northeast Oklahoma including the Tulsa metro area. The rain will 
  taper off this evening, however 3 to 5 inches of rain have fallen 
  since this morning with several reports of flooded roads and road 
  closures. Flood waters will be slow to recede overnight with some 
  road closures likely.

* Some locations that may experience flooding include...
  Tulsa...                          Broken Arrow...
  Muskogee...                       Sand Springs...
  Wagoner...                        Bixby...
  Sapulpa...                        Jenks...
  Glenpool...                       Coweta...
  Catoosa...                        Fort Gibson...
  Haskell...                        Kiefer...
  Beggs...                          Mounds...
  Kellyville...                     Okay...
  Porter...                         Taft...

Additional rainfall amounts of up to 1 inch are possible in
the warned area,especially across southern Wagoner and northwest 
Muskogee County.

This includes Interstate 44 between mile markers 206 and 231.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3608 9611 3616 9601 3616 9563 3607 9558
      3607 9521 3604 9521 3604 9523 3599 9523
      3597 9528 3593 9527 3592 9528 3588 9527
      3586 9523 3582 9527 3581 9521 3580 9544
      3574 9540 3573 9620 3589 9629

$$
1 follow-up statement
438 
WGUS84 KTSA 221240
FLSTSA

Flood Statement
National Weather Service Tulsa OK
740 AM CDT SAT SEP 22 2018

OKC037-101-111-143-145-221247-
/O.EXP.KTSA.FA.W.0013.000000T0000Z-180922T1245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Creek OK-Wagoner OK-Muskogee OK-Okmulgee OK-Tulsa OK-
740 AM CDT SAT SEP 22 2018

...THE FLOOD WARNING WILL EXPIRE AT 745 AM CDT FOR SOUTHEASTERN
CREEK...WAGONER...NORTHWESTERN MUSKOGEE...NORTHERN OKMULGEE AND
SOUTHEASTERN TULSA COUNTIES...

The heavy rain has ended, and flooding is no longer expected to pose
a threat. 

LAT...LON 3608 9611 3616 9601 3616 9563 3607 9558
      3607 9521 3604 9521 3604 9523 3599 9523
      3597 9528 3593 9527 3592 9528 3588 9527
      3586 9523 3582 9527 3581 9521 3580 9544
      3574 9540 3573 9620 3589 9629

$$

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this areal flood warning went out at Sep 21, 6:09 PM CDT, 1 hour 43 minutes earlier.

Area forecast discussion, Sep 21, 6:09 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
609 PM CDT Fri Sep 21 2018

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM/KROG.
Large area of rain continues to impact all TAF sites, resulting in
MFVR/IFR cigs and vsbys at times. Conditions will slowly improve
later in the TAF period from northwest to southeast, with MVFR
lifting to VFR categories to prevail across the NE OK sites for
most of the second half of the TAF period.

&&

.PREV DISCUSSION... /Issued 341 PM CDT Fri Sep 21 2018/

DISCUSSION...

The heavy rain/flood threat over the next 24 hours will be the
main forecast concern today.

A squeeze play of sorts is occurring over our area today. A cold
front is advancing south into the region, while to the south a
pseudo-warm front lies from the Red River valley northeast toward
Fort Smith. In between these boundaries, there is diffluent flow
aloft within a deformation zone that extends northeast of an upper
low at the basal portion of a southern stream trough. The
environment is characterized to be tropical, with PW values near
or exceeding 2 inches. This tropical plume of moisture also
contains the remnants of TD 19 from the eastern Pacific.

Where the heavier rains have been able to focus along slow moving
or nearly stationary bands, some very impressive rainfall totals
have been observed. The Fittstown Mesonet station in south central
Oklahoma has picked up nearly a foot of rain today, while a fairly
steady north-south band of heavy rain showers dropped about 5 and
a quarter inches on Talihina. Another band of heavy rain set up
across the southern portion of the Tulsa metro area down near
Bixby where some flooding has been reported.

The hi-res guidance suggests that as the cold front, which is
ushering in much drier air, continues south, the axis of heavier
rain potential will also shift south by tonight, setting up closer
to the I-40 corridor from east central and southeast OK into west
central AR. As has been observed thus far, there will be pockets
of very heavy rainfall where bands set up within the broader zone
of ascent. Very localized amounts from 6 to 10 inches are
possible. The going flash flood watch will be maintained as is,
but some shaving of the watch from north to south will likely be
needed as the cold front pushes south. The heavy rain threat will
continue to shift south and east thru the day on Saturday, with
the threat ending by Sunday morning.

A more amplified flow pattern is forecast next week, which is
expected to bring at least a pair of cold fronts thru the region.
This is a sign that the transition of seasons has begun. The first
cold front will slide thru Tuesday night, with some chance for
showers and storms with it. Another front is expected toward the
end of the week, though this front looks rather weak.

Lacy

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Flash Flood Watch through Sunday morning for OKZ049-053-060>076.

AR...Flash Flood Watch through Sunday morning for ARZ001-002-010-011-
     019-020-029.

&&

AVIATION.....23
Hazardous weather outlook, Sep 21, 4:55 PM CDT, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
455 PM CDT Fri Sep 21 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-221030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
455 PM CDT Fri Sep 21 2018

...HEAVY RAINFALL LIKELY THROUGH SATURDAY NIGHT...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.

FLASH FLOOD.
	RISK...Elevated.
	AREA...Mainly Southeast of Interstate 44.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Significant.
	AREA...Mainly Southeast of Interstate 44.
	ONSET...Ongoing.

	AREA AT GREATEST RISK...Along and South of Interstate 40.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Limited.
	AREA...Western Arkansas and Southeast Oklahoma.
	ONSET... .

SIGNIFICANT WINDS.
	RISK...Limited.
	AREA...Northeast Oklahoma.
	ONSET...Ongoing.

DISCUSSION...
Widespread heavy rainfall is expected across the region through
tonight with the greater potential for excessive rainfall becoming
more focused along and south of Interstate 40 through the
evening. This heavy rainfall will likely result in some flash
flooding and a Flash Flood Watch remains in effect for much of
Eastern Oklahoma and all of Northwest Arkansas.

Widespread rain showers along with isolated thunderstorms will
continue across Eastern Oklahoma and Northwest Arkansas as a cold
front makes its way into the region and interacts with tropical
moisture in place. Rain will decrease through the evening across
northeast Oklahoma as the cold front ushers in drier air.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
SATURDAY...Thunderstorm Potential...Heavy Rain Potential.
SUNDAY...No Hazards.
MONDAY through THURSDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Widespread showers and thunderstorms will continue across much of
eastern Oklahoma and northwestern Arkansas through Saturday night
as the cold front slowly pushes south. Heavy rainfall will
continue through Saturday night and into Sunday morning. An axis
of three to six inch storm-total rainfall amounts is expected
across southeastern Oklahoma and west central Arkansas through
Sunday morning, with one to three inches possible across
northeastern Oklahoma and northwest Arkansas. Locally heavier
amounts are likely across southeastern Oklahoma. Flash flooding
will be possible into Sunday morning, and minor to moderate
mainstem river flooding is possible depending on where the
heaviest rainfall occurs.

An active weather pattern will continue across eastern Oklahoma and
northwest Arkansas into late next week. Moist and unstable air will
remain over the area, and a couple cold fronts are expected to move
into the area on Tuesday and again on Thursday. Thunderstorms will be
possible each day from Sunday through Thursday but organized severe
weather is not expected at this time during this period.

weather.gov/tulsa contains additional information.

In the hours before

Local storm report, Sep 21, 2:53 PM CDT, 4 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
253 PM CDT FRI SEP 21 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     FLASH FLOOD      BIXBY                   35.94N 95.88W
09/21/2018                   TULSA              OK   PUBLIC

            131ST NEAR MEMORIAL IS NEARLY IMPASSABLE DUE TO FLOODING.

0252 PM     FLASH FLOOD      TULSA                   36.13N 95.92W
09/21/2018                   TULSA              OK   BROADCAST MEDIA

            YALE AVENUE IS CLOSED BETWEEN 51ST AND 61ST DUE TO
            FLOODING.

&&

KAH

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 21, 7:33 PM CDTAreal Flood AdvisoryTSALatimer, LeFlore, Pushmataha4 hr
Sep 21, 7:35 PM CDTAreal Flood AdvisoryTSAHaskell, McIntosh, Okmulgee, Pittsburg4 hr
Sep 21, 9:47 PM CDTRiver Flood WarningTSACreek16 hr
Sep 21, 10:01 PM CDTAreal Flood AdvisoryTSAChoctaw, Pushmataha4 hr
Sep 21, 11:30 PM CDTAreal Flood AdvisoryTSALatimer, LeFlore, Pushmataha6 hr
Sep 21, 11:32 PM CDTAreal Flood AdvisoryTSAHaskell, McIntosh, Okmulgee, Pittsburg6 hr

Nearby

Areal Flood Warnings in Oklahoma, 2018Every areal flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.